Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 6, 2003, 10:08 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 10:08 PM MDT (04:08 UTC)
- Expired
- Jul 6, 2003, 11:00 PM MDT
- In force
- 52 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Doña Ana County, NM, Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 4.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3757 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS54 KEPZ 070408 SVRELP NMC013-035-070500- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 1008 PM MDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO WEST CENTRAL OTERO COUNTY IN NEW MEXICO * UNTIL 1100 PM MDT * AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL OTERO COUNTY...OR ABOUT 25 MILES SOUTHWEST OF HOLLOMAN AFB...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RURAL WESTERN OTERO COUNTY AT 1020 PM MDT DRIVERS ALONG US70 SHOULD USE EXTREME CAUTION ESPECIALLY IN AND NEAR SAN AUGUSTINE PASS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3268 10637 3258 10656 3237 10631 3246 10614 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM MDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT SUN JUL 6 2003 SYNOPSIS... HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHWEST NEW MEXICO PROVIDING WARM TEMPERATURES AND A RELATIVELY DRY ATMOSPHERE. HOWEVER...LOW LEVEL SOUTHEAST FLOW IS KEEPING JUST ENOUGH MOISTURE IN THE AREA TO PRODUCE AFTERNOON MOUNTAIN THUNDERSHOWERS AND EVENING LOWLAND THUNDERSTORMS TONIGHT AND MONDAY. TEMPERATURES ARE EXPECTED TO CONTINUE TO RUN SLIGHTLY ABOVE NORMALS. TUESDAY THROUGH THURSDAY THE UPPER HIGH MOVES MORE DIRECTLY OVERHEAD AND SHIFTS THE MOISTURE EAST OF THE RIO GRANDE REDUCING RAIN CHANCES ACROSS THE REGION. INCREASING TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY. FRIDAY RAIN CHANCES BEGIN TO INCREASE WEST AND ALONG THE SOUTHERN NEW MEXICO BORDER AS A WEAK MONSOONAL FLOW PATTERN SETS UP AND BRINGS MOISTURE INTO THE REGION FROM THE SOUTH. DISCUSSION... PATTERN OVER THE SOUTHWEST REMAINS THE SAME AGAIN TODAY. HIGH PRESSURE ALOFT HUNG ON THE AZ/NM BORDER. RELATIVELY DRY N-NE FLOW ALOFT WITH A SEMI-MOIST SE LOW LEVEL FLOW INTO THE EASTERN 2/3RDS OF THE CWFA. ONLY DIFF IS LOOKING FAIRLY INCONSEQUENTIAL AS AN EASTERLY WAVE SITS OVER THE BIG BEND WITH LITTLE HOPE OF PUSHING WEST AGAINST THE DOMINATING HIGH. MOST OF THE ACTIVITY WITH THIS FEATURE SHOULD REMAIN OVER WEST TEXAS. SOME ADDITIONAL MSTR MAY WORK IN TOMORROW BUT MINIMAL. THIS MARKS ABOUT THE FIFTH DAY WITH CONDITIONS NEARLY IDENTICAL AND THUS THE FORECAST REMAINS THE SAME FOR TONIGHT. EXPECTING LATE AFTN CONVECTION OVER THE MTNS TO ROLL ACROSS THE LOWLANDS THE EVE. WILL KEEP THE ISOLATED POPS IN AGAIN. FOR MONDAY...NOT A LOT OF CHANGE SEEN. WILL CALL IT THE SAME ONCE AGAIN. TEMPS REMAIN A LITTLE ABOVE NORMALS. TUESDAY THROUGH THURSDAY...LOOKS TO BE A MODERATE DRYING TREND WITH BEST DRYING OUT WEST OVER THE GILA. WILL REDUCE AND ELIMINATE POPS GILA AND BOOTHEEL. WILL SLOWLY MOVE POPS FURTHER EAST WITH EACH PERIOD. UPPER HIGH STRENGTHENS AND REPOSITIONS OVER CENTRAL NM FOR WED AND THU FOR VERY WARM TEMPS. FRIDAY...THE UPPER HIGH LOOKS TO SHIFT EAST. GFS IS NOW BACKING OFF ON THE AMOUNT OF EASTWARD SHIFT. THIS COULD BE SIGNIFICANT AS IT IS QUITE DETERMINANT ON THE AMOUNT OF MOISTURE THAT CAN WORK INTO THE AREA FROM THE SOUTH ON THE WEST PERIMETER OF THE HIGH. CURRENT RUN LOOKS DRIER THAN PREVIOUS AS IT WOULD DIVERT THE MSTR WEST INTO AZ. WILL STAY WITH THE WETTER SOLN FOR NOW...NOT WANTING TO FLIP-FLOP. SCAT POPS WEST AND GILA FOR FRI NIGHT AND SAT. PRELIMINARY NUMBERS... EL PASO UU 073/099 072/100 072 20101 ALAMOGORDO UU 070/099 069/100 069 12101 LAS CRUCES UU 069/100 068/101 068 20101 CLOUDCROFT UU 048/077 048/078 049 12121 TRUTH OR CONSEQUENCES UU 069/097 068/098 068 20101 SILVER CITY UU 060/095 058/096 058 11000 DEMING UU 068/100 067/101 067 20100 LORDSBURG UU 068/100 067/101 067 10000 SIERRA BLANCA UU 067/098 066/099 067 11101 .ELP...NONE 14 / BIRD
Hazardous weather outlook, Jul 5, 11:30 PM MDT, 22 hours 38 minutes before
NMZ022>025-030>032-TXZ055-056-052030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1130 PM MDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA MOUNTAINS THIS AFTERNOON. STORMS WILL TRACK TO THE SOUTHWEST TODAY. AREA LOWLANDS WILL HAVE A SLIGHT CHANCE OF LATE AFTERNOON...BUT MAINLY ISOLATED EVENING THUNDERSTORMS. SOME SMALL HAIL IS POSSIBLE BUT NOT LIKELY EXCEPT OVER ELEVATED TERRAIN DUE TO VERY WARM CONDITIONS. RAINFALL FROM STORMS IS EXPECTED TO BE LIGHT TO MODERATE WITH FLASH FLOOD POTENTIAL QUITE MINIMAL. LOCAL AREAS MAY SEE MORE RAIN IF STORMS LINGER OVER AN AREA. BIGGEST ISSUE WITH STORMS WILL BE OUTFLOW GUST POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO INCREASE SLIGHTLY SUNDAY AND MONDAY AS A ADDITIONAL MOISTURE AND A DISTURBANCE TRACK TOWARD THE AREA FROM THE EAST. CONDITIONS LOOK TO DRY OUT WEDNESDAY ON AS UPPER LEVEL HIGH BUILDS AND WARMS THE AREA. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
In the hours before
Special weather statement, Jul 6, 6:02 PM MDT, 4 hours 6 minutes before
NMZ031-032-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 602 PM MDT SUN JUL 6 2003 AT 600 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE OBSERVATIONS INDICATED STRONG WINDS FROM THUNDERSTORMS OVER THE MIMBRES MOUNTAINS HAD MOVED INTO THE LOWLANDS. WINDS OF 40 MPH WERE REPORTED IN THE LAST 10 MINUTES AT THE DEMING AIRPORT. THESE WINDS WILL CREATE AREAS OF BLOWING DUST AND LOW VISIBILITIES AS THE CONTINUE TO MOVE TO THE SOUTH AND EAST. MOTORISTS SHOULD PREPARE FOR THE LOWER VISIBILITIES ESPECIALLY ALONG I10 EAST AND WEST OF DEMING. BRICE
Special weather statement, Jul 6, 8:58 PM MDT, 1 hour 10 minutes before
NMZ024-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 858 PM MDT SUN JUL 6 2003 AT 855 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTH OF TULAROSA ON US54. THESE STORMS WERE SLOWING MOVING TO THE SOUTHWEST AT 5 TO 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. IF THESE STORM APPROACH YOUR LOCATION SEEK SHELTER IN A STURDY BUILDING UNTIL AFTER THE STORMS HAVE PASSED. ALSO MOTORISTS SHOULD BE AWARE OF ANY LOW WATER CROSSING WITH WATER IN THEM. NEVER ATTEMPT TO CROSS A ROADWAY COVERED BY WATER...TURN AROUND DONT DROWN. BRICE
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.